Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 46, NWS Austin/San Antonio, TX

April 18, 2006Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2006, 7:28 PM CDT for Travis County, Williamson County, Texas. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2006, 7:28 PM CDT (00:28 UTC)
Expired
Apr 18, 2006, 8:30 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 50 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:30 PM CDTHAIL 1.25Leander, TX
Apr 18, 7:40 PM CDTHAIL 24 Wnw Round Rock, TXHEN EGG SIZE HAIL FROM 740 PM TO 755 PM.
Apr 18, 7:40 PM CDTHAIL 2Leander, TXNAMELESS ROAD AND ROUND MOUNTAIN ROAD. MOSTLY 1/2 TO 3/4 HAIL, A FEW 2 INCH STONES.
Apr 18, 7:52 PM CDTHAIL 1.753 Nw Round Rock, TXOLD SETTLERS RD 3406 AND WYOMING SPRINGS IN BEHRANS RANCH SUBDIVISION.
Apr 18, 8:00 PM CDTHAIL 1.75Round Rock, TX
Apr 18, 8:27 PM CDTHAIL 1Cedar Park, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 5:38 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4420 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 190028
SVREWX
TXC453-491-190130-
/O.NEW.KEWX.SV.W.0046.060419T0028Z-060419T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON
  TRAVIS

* UNTIL 830 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 
  MILES NORTH OF LAGO VISTA...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LIBERTY HILL...LEANDER...
  CEDAR PARK...ANDERSON MILL...ANDICE...GEORGETOWN DAM...ROUND
  ROCK...GEORGETOWN...WINDEMERE...SERENADA...PFLUGERVILLE...WEIR...
  HUTTO...GRANGER AND BARTLETT.

LAT...LON 3053 9809 3038 9813 3039 9758 3079 9739
      3080 9790 3070 9799

$$
2 follow-up statements
000 
WWUS54 KEWX 190044
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
743 PM CDT TUE APR 18 2006

TXC453-491-190130-
/O.CON.KEWX.SV.W.0046.000000T0000Z-060419T0130Z/
WILLIAMSON TX-TRAVIS TX-
743 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR TRAVIS AND WILLIAMSON COUNTIES...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CEDAR PARK...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE GEORGETOWN DAM...GEORGETOWN...
ROUND ROCK...WINDEMERE AND HUTTO.

ALL RESIDENTS ALONG AND NORTH OF FM 620 SHOULD PREPARE FOR DAMAGING 
HAIL AND WINDS.

LAT...LON 3070 9799 3048 9810 3045 9754 3066 9745
      3071 9798

$$
000 
WWUS54 KEWX 190051
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
749 PM CDT TUE APR 18 2006

TXC453-491-190130-
/O.CON.KEWX.SV.W.0046.000000T0000Z-060419T0130Z/
WILLIAMSON TX-TRAVIS TX-
749 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR TRAVIS AND WILLIAMSON COUNTIES...

AT 749 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
OVER LEANDER AND CEDAR PARK...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WEIR AND HUTTO.

THE TRAVIS COUNTY SHERIFF REPORTED HAIL UP TO TWO INCHES IN DIAMETER 
AT NAMELESS ROAD AND ROUND MOUNTAIN ROAD IN LEANDER AT 740 PM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAT...LON 3070 9799 3048 9810 3045 9754 3066 9745
      3071 9798

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:22 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 18, 2:22 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
222 PM CDT TUE APR 18 2006

.DISCUSSION...
RECORD HEAT AND THE DRY LINE MAY HAVE THE SIDE EFFECT OF SOME
BRIEF BORDERLINE SEVERE WEATHER THIS AFTERNOON. LIFTED INDICES
OF -6 RUNNING FROM DRT TO BURNET AND CAPE FROM 1500-2000 IN THE
HILL COUNTRY AHEAD OF THE SLOWLY ADVANCING DRYLINE. CONVECTIVE
INHIBITION IS STILL FAIRLY STRONG...BUT TEMPS IN THE MID TO UPPER
90S ARE GETTING CLOSE TO BREAKING THE CAP. TCU NOTED ON LATEST VIS
IMAGERY ALONG THE DRYLINE FROM JCT TO MASON. RIGHT NOW FEEL THAT
CAP IS A BIT TOO STRONG FOR A LARGE NUMBER OF CELLS...BUT A FEW
SHOULD BE ABLE TO POP THROUGH AND BRIEFLY GO SEVERE WITH THE MAIN
THREAT BEING WIND GUSTS AND HAIL. FRONT/DRYLINE PUSHES FURTHER
INTO TEXAS ON WEDNESDAY BEFORE RETREATING WEDNESDAY NIGHT. AS IT
RETREATS...A VORT MAX SWEEPS THROUGH OVERHEAD. THIS WILL ADD LIFT
AND SPARK SOME SHOWER AND THUNDERSTORM ACTIVITY. SOUTHWEST FLOW
ALOFT WILL CONTINUE TO BRING IN VORTS DURING THE WEEKEND INTO
EARLY NEXT WEEK...BRINGING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. HAVE NOT YET GONE WHOLEHEARTEDLY WITH POPS AFTER
THURSDAY ATTM UNTIL WE CAN SIGNIFICANTLY BREAK THIS DRY PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  89  66  86 /  10  10  40  30
AUSTIN BERGSTROM INTL AIRPORT  65  89  66  87 /  10  10  40  30
DEL RIO INTL AIRPORT           69  93  70  87 /  10  10  40  30
SAN ANTONIO INTL AIRPORT       65  90  68  83 /  10  10  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STRAUB
Hazardous weather outlook, Apr 18, 6:30 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT TUE APR 18 2006

TXZ171>173-183>194-202>209-217>225-228-191100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
630 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT TONIGHT FOR
THE COUNTIES OF ZAVALA...UVALDE...REAL...KERR...BANDERA...MEDINA
...GILLESPIE...KENDALL...BEXAR...COMAL...HAYS...BLANCO...LLANO...
BURNET...WILLIAMSON...TRAVIS...LEE...AND BASTROP...AS SOME SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE PERIOD.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THIS EVENING DUE TO THE
SEVERE WEATHER OCURRING AT THIS TIME.

TOMASELLI

In the hours before

Local storm report, Apr 18, 7:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             14 NE HARPER            30.44N 99.08W
04/18/2006  M2.75 INCH       GILLESPIE          TX   LAW ENFORCEMENT

            BASEBALL SIZE HAIL IN DOSS.

0605 PM     HAIL             30 W MOUNTAIN HOME      30.17N 99.87W
04/18/2006  M1.00 INCH       EDWARDS            TX   TRAINED SPOTTER

            ONE INCH HAIL 10 MILES N OF JUNCTION OF HWYS 41 AND 83 ON
            HWY 83.

0644 PM     HAIL             MOUNTAIN HOME           30.17N 99.37W
04/18/2006  M1.75 INCH       KERR               TX   LAW ENFORCEMENT

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:09 PM CDTSevere Thunderstorm WarningEWXBurnet36 min
Apr 18, 7:22 PM CDTFlash Flood WarningEWXKerr3 hr
Apr 18, 7:35 PM CDTSevere Thunderstorm WarningEWXBlanco55 min
Apr 18, 7:55 PM CDTSevere Thunderstorm WarningEWXGillespie65 min
Apr 18, 8:09 PM CDTSevere Thunderstorm WarningEWXKendall51 min
Apr 18, 8:18 PM CDTFlash Flood WarningEWXBlanco3 hr
Apr 18, 8:27 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis, Williamson63 min
Apr 18, 8:59 PM CDTSevere Thunderstorm WarningEWXComal61 min
Apr 18, 9:59 PM CDTSevere Thunderstorm WarningEWXTravis28 min
Apr 18, 10:00 PM CDTSevere Thunderstorm WarningEWXKendall, Kerr60 min
Apr 18, 11:02 PM CDTSevere Thunderstorm WarningEWXBlanco, Kendall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.